Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 199, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Nov 1, 1997, 7:01 PM EST for Oconee County, South Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 1, 1997, 7:01 PM EST (00:01 UTC)
- Expired
- Nov 1, 1997, 7:30 PM EST
- In force
- 29 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Oconee County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 1, 7:08 PM EST | Thunderstorm Wind 50 | Westminster, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 459 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -140 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- -0.4
- Supercell composite
- -2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 020001 RRA SVRGSP SCC073-020030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 701 PM EST SAT NOV 1 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...SOUTHERN OCONEE COUNTY WEATHER SERVICE RADAR INDICATED A DEVELOPING SEVERE THUNDERSTORM NEAR OAKWAY...5 MILES SOUTHEAST OF WESTMINSTER. THIS STORM WAS MOVING EAST AT 40 MPH...AND WILL PASS TOKEENA CROSSROADS AND MOVE OVER LAKE HARTWELL BY 720 PM. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. PEOPLE IN THE PATH OF THhIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. ZOLTOWSKI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 1, 1:05 PM EST, 5 hours 56 minutes earlier.
Area forecast discussion, Nov 1, 1:05 PM EST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION CORRECTED TO ADD FOURTH PERIOD POPS
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
105 PM EST SAT NOV 01 1997
ALL: CLOUDY TONIGHT WITH SHOWERS/THUNDERSTORMS LIKELY. MOSTLY
CLOUDY MOUNTAINS SUN/SUN NIGHT...PARTLY CLOUDY REST. CLOUDY
MOUNTAINS MON...MOSTLY CLOUDY REST...WITH MORNING FLURRIES
POSSIBLE N MOUNTAINS. COMPROMISE FAN/FWC TEMPERATURES.
CLOSED UPPER LOW TO SPIN OVER GREAT LAKES THIS PACKAGE. POWERFUL
SHORTWAVE ROUNDS LOW TONIGHT...BRINGING COLD FRONT THROUGH AREA BY
MORNING. LOW LEVEL FLOW TO BACK AHEAD OF FRONT ADDING MOISTURE
ADVECTION AND DIRECTIONAL SHEAR. LEFT EXIT REGION OF APPROACHING
130 KT JET MAX TO ENHANCE LIFT. MOST FAVORED AREA FOR SEVERE APPEARS
TO PASS JUST TO OUR S AT 02-07Z. SHOWERS TO LINGER UNTIL 10Z. DRY
SLOT TO WORK INTO FOOTHILLS/PIEDMONT BEHIND FRONT SUN. WRAP AROUND
MOISTURE TO MOVE E THROUGH TN VALLEY SUN NIGHT WHILE COLD ADVECTION
BRINGS THICKNESS LOWER. BY MON CLOUDS SPREAD OVER AREA...ESPECIALLY
MOUNTAINS WHERE AIR COLD ENOUGH FOR SNOW. LACKING INGREDIENT WILL BE
UPSLOPE COMPONENT OF LOW LEVEL WIND. MENTION OF MON MORNING FLURRIES
N NC MOUNTAINS MAY BE BEST. COLD ADVECTION FAVORS FAN TEMPERATURES
BUT DOWNSLOPE COMPONENT TO OFFSET COOLING SUN.
AVL 44/56/35/50 6000
CLT 49/62/41/58 6000
GSP 48/61/40/57 6000
JATIn the hours before
Special weather statement, Nov 1, 4:11 PM EST, 2 hours 50 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014- 019-012300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 41O PM EST SAT NOV 1 1997 ...STRONG THUNDERSTORMS POSSIBLE THIS EVENING OVER NORTHEAST GEORGIA ...THE UPSTATE OF SOUTH CAROLINA AND MUCH OF WESTERN NORTH CAROLINA... A COLD FRONT OVER WESTERN TENNESSEE LATE THIS AFTERNOON WILL APPROACH THE APPALACHIAN MOUNTAINS THIS EVENING SPREADING SHOWERS AND STRONG THUNDERSTORMS INTO NORTHEAST GEORGIA...WESTERN NORTH CAROLINA AND THE UPSTATE OF SOUTH CAROLINA. A FEW OF THE STORMS...MAINLY ALONG AND SOUTH OF INTERSTATE 85 COULD EVEN BECOME SEVERE...PRODUCING DAMAGIING WINDS AND LARGE HAIL. THE COLD FRONT WILL MOVE ACROSS THE MOUNTAINS AND THE WESTERN CAROLINAS DURING THE EARLY MORNING HOURS...USHERING IN COOLER AND MORE STABLE AIR FOR SUNDAY. RESIDENTS OF NORTHEAST GEORGIA AND THE CAROLINAS SHOULD KEEP INFORMED OF THE WEATHER THIS EVENING. AT THIS TIME NO WATCHES ARE IN EFFECT FOR THE AREA. IF THE POTENTIAL FOR SEVERE THUNDERSTORMS INCREASES...WATCHES MAY NEED TO BE ISSUED. SPOTTERS AND HAM RADIO OPERATORS SHOULD BE PREPARED FOR POSSIBLE ACTIVIATION THIS EVENING. STAY TUNED FOR LATER STATEMENTS AND UPDATED FORECASTS FOR MORE INFORMATION. RBN
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.